Alert archive / Alabama / Flash Flood Warnings in 2001

Flash Flood Warning 17, NWS Birmingham, AL

April 4, 200111 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Apr 4, 2001, 1:32 AM CDT for 11 counties in Alabama. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 4, 2001, 1:32 AM CDT (06:32 UTC)
Expired
Apr 4, 2001, 7:30 AM CDT
In force
6 hr
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Autauga County, AL, Barbour County, AL, Bullock County, AL, Dallas County, AL, Greene County, AL, Hale County, AL, Lowndes County, AL, Montgomery County, AL, Perry County, AL, Pike County, AL, Sumter County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.5 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2001-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2001-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 040647
FFWBMX
ALC001-005-011-047-063-065-085-101-105-109-119-041230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
132 AM CDT WED APR 4 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  AUTAUGA COUNTY IN ALABAMA
  BARBOUR COUNTY IN ALABAMA
  BULLOCK COUNTY IN ALABAMA
  DALLAS COUNTY IN ALABAMA
  GREENE COUNTY IN ALABAMA
  HALE COUNTY IN ALABAMA
  LOWNDES COUNTY IN ALABAMA
  MONTGOMERY COUNTY IN ALABAMA
  PERRY COUNTY IN ALABAMA
  PIKE COUNTY IN ALABAMA
  SUMTER COUNTY IN ALABAMA

* UNTIL 730 AM CDT

* AT 129 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE
AREA OF SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM
LIVINGSTON...TO SELMA...TO 28 MILES SOUTHEAST OF UNION SPRINGS...AND
CONTINUING TO MOVE ACROSS THE AREA.  RADAR ESTIMATES 2 TO 4 INCHES
OF RAIN HAS OCCURRED ACROSS THE AREA DURING THE PAST 3 HOURS.
ADDITIONAL RAINFALL AMOUNTS OF 2 TO 4 INCHES IS POSSIBLE ACROSS THE
WARNED COUNTIES.

EVEN IF IT HAS STOPPED RAINING IN YOUR AREA...FLASH FLOODING IS
STILL POSSIBLE DUE TO THE AMOUNT OF WATER THAT HAS FALLEN UP RIVER
FROM YOU.  RUNOFF WILL REMAIN HIGH...AS WATER APPROACHES THE TOPS OF
THE OF CREEKS AND RIVERS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Apr 3, 10:07 PM CDT, 3 hours 25 minutes earlier.

Area forecast discussion, Apr 3, 10:07 PM CDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1007 PM CDT TUE APR 03 2001

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS PARTS OF THE AREA
THIS EVENING.  RAINFALL AMOUNTS UP TO AROUND 6 INCHES REPORTED BY
SOME AUTOMATED GAGES ACROSS PARTS OF CENTRAL ALABAMA THIS EVENING.
SEVERAL REPORTS OF CREEKS AND STREAM NEAR OR OUT OF BANKS HAVE BEEN
RECEIVED.

SATELLITE SHOWING SHORTWAVE MOVING ACROSS PARTS OF TEXAS, ARKANSAS,
AND LOUISIANA THIS EVENING TOWARDS THE AREA.  SURFACE BOUNDARY LIES
NEAR A KMEI-KMGM-KDHN LINE.  THUS THREAT OF CONVECTION REDEVELOPING
OVERNIGHT AND INTO WEDNESDAY REMAINS A THREAT.  AS A RESULT, WILL
ISSUE FLASH FLOOD WATCH TO KEEP AWARENESS OF THE NEXT SYSTEM MOVING
ACROSS THE SATURATED FORECAST AREA.

.BHM...FLASH FLOOD WATCH FOR PARTS OF CENTRAL ALABAMA
       TONIGHT THROUGH WEDNESDAY.

In the hours before

Special weather statement, Apr 3, 8:13 PM CDT, 5 hours 19 minutes before
ALZ022>025-027>028-030>037-040>046-049-040500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
813 PM CDT TUE APR 03 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 86...

  CLAY...COOSA...MACON...TALLADEGA...TALLAPOOSA...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 86
WHICH IS IN EFFECT UNTIL 1100 PM...

  AUTAUGA...BIBB...BULLOCK...CHILTONU...DALLAS...
  ELMORE...GREENE...HALE...JEFFERSON...LOWNDES...
  MONTGOMERY...PERRY...PICKENS...PIKE...SHELBY...
  SUMTER...TUSCALOOSA...
Special weather statement, Apr 3, 10:09 PM CDT, 3 hours 23 minutes before
ALZ022>025-027>028-030>037-040>046-049-040400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
1009 PM CDT TUE APR 03 2001

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 86...

  AUTAUGA...BIBB...BULLOCK...CHILTON...CLAY...
  COOSA...ELMORE...JEFFERSON...MACON...MONTGOMERY...
  PIKE...SHELBY...TALLADEGA...TALLAPOOSA...TUSCALOOSA...

THE FOLLOWING COUNTIES REMAIN IN
SEVEnRE THUNDERSTORM WATCH NUMBER 86
WHICH IS IN EFFECT UNTIL 1100 PM...

  DALLAS...GREENE...HALE...LOWNDES...PERRY...
  PICKENS...SUMTER...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:58 PM CDTFlash Flood WarningBMXChilton, Coosa3 hr
Apr 3, 8:24 PM CDTFlash Flood WarningBMXClay, Elmore, Jefferson, Macon, Shelby, Talladega and 2 more3 hr
Apr 3, 8:30 PM CDTFlash Flood WarningBMXChambers, Randolph4 hr
Apr 3, 10:43 PM CDTFlash Flood WarningBMXAutauga, Barbour, Bullock, Dallas, Lowndes, Montgomery and 2 more3 hr
Apr 4, 12:21 AM CDTFlash Flood WarningBMXGreene, Hale, Sumter99 min
Apr 4, 5:40 AM CDTSevere Thunderstorm WarningBMXFayette35 min
Apr 4, 7:26 AM CDTSevere Thunderstorm WarningBMXBibb, Tuscaloosa34 min
Apr 4, 8:07 AM CDTSevere Thunderstorm WarningBMXHale23 min
Apr 4, 8:25 AM CDTSevere Thunderstorm WarningBMXCoosa35 min
Apr 4, 8:36 AM CDTSevere Thunderstorm WarningBMXSumter24 min
Apr 4, 9:00 AM CDTSevere Thunderstorm WarningBMXSumter30 min
Apr 4, 9:04 AM CDTSevere Thunderstorm WarningBMXPerry26 min
Apr 4, 9:06 AM CDTSevere Thunderstorm WarningBMXBibb39 min
Apr 4, 9:57 AM CDTSevere Thunderstorm WarningBMXPerry33 min
Apr 4, 10:12 AM CDTFlash Flood WarningBMXDallas3 hr
Apr 4, 11:35 AM CDTSevere Thunderstorm WarningBMXPickens40 min
Apr 4, 12:11 PM CDTSevere Thunderstorm WarningBMXPickens34 min
Apr 4, 1:51 PM CDTFlash Flood WarningBMXMorgan3 hr
Apr 4, 5:04 PM CDTSevere Thunderstorm WarningBMXPickens41 min

Nearby

Flash Flood Warnings in Alabama, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.